Title

The nonlinear relation between agency costs and managerial equity ownership: Evidence of decreasing benefits of increasing ownership

Document Type

Article

Date of Original Version

4-3-2009

Abstract

Purpose – This paper aims to examine the impact of managerial equity ownership on return on assets as a measure of profitability and two financial statementbased agency cost measures, i.e. asset utilization and an expense ratio, which proxy for management's efficiency in use of assets and perquisite consumption, respectively. Design/methodology/approach – Multivariate tests are constructed to examine the nonlinear relation between managerial equity ownership and both profitability and agency costs, using interaction terms to capture the relation at various levels of managerial ownership. Findings – The paper documents that managerial equity ownership is nonlinearly and positively associated with return on assets and asset utilization, and nonlinearly and negatively associated with the expense ratio, after controlling for firm size, leverage, corporate diversification, institutional ownership, research intensity, firm age, and executive stock options. Research limitations/implications – The results imply that the ability of managerial equity ownership to reduce agency costs decreases as levels of ownership increase. Further, the results indicate that, in some industries, high levels of ownership lead to increased expense ratios, suggesting increased perquisite consumption. Finally, these results suggest that, above a certain level in some industries, managerial equity ownership only marginally encourages efficient asset utilization but does not significantly deter excessive spending. Originality/value – The paper provides a link between research that demonstrates a linear relation between managerial equity ownership and financialstatement based profitability and agency cost measures and research that finds a nonlinear relation between managerial equity ownership and Tobin's Q, a proxy for firm performance. © 2009, Emerald Group Publishing Limited

Publication Title

International Journal of Managerial Finance

Volume

5

Issue

2

Share

COinS